Texas, 2024

Damaging Winds in Texas, May 30, 2024

May 30, 2024 · NWS OUN · 2 events in 2 counties and zones

A few briefly severe clusters of thunderstorms moved across portions of the Texas Rolling Plains during the early morning of the 30th, producing reports of severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few briefly severe clusters of thunderstorms moved across portions of the Texas Rolling Plains during the early morning of the 30th, producing reports of severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 1:30 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 30, 1:30 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
230 AM CDT Thu May 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 220 AM CDT Thu May 30 2024

MCS season continues. Two different complexes of storms are
organizing on radar and are set to move through our forecast area
over the next several hours into the morning.

The first originates with the storms currently over southwest
Kansas, moving them through northwest Oklahoma between 3 and 7 am.
These would be supported by a low level jet extending over the
panhandles into western Kansas, eastern flank of the jet over
northwest Oklahoma. These storms could be initially strong to
marginally severe (damaging winds being the main threat), but should
diminish quickly as they move east of the low level jet.

The second round originates with the storms northeast of Lubbock and
would pass southeast through western north Texas / southwest
Oklahoma. Instability and moisture are more ample through this
region, but the low level jet appears weaker. This environment would
seem to be a bit more supportive of marginally severe storms (again,
mainly a wind threat, with an additional concern for localized
flooding with training storms).

Daytime showers and storms will largely consist of the remnants of
these two MCS's making their way eastward. Behind them, we should
see a lull in activity until the next round starts over the
panhandles late in the afternoon, though a few CAMs do produce some
isolated to scattered convection in western Oklahoma this afternoon.

Models are fairly consistent about bringing together storms off the
dryline this afternoon into an MCS that will traverse our area this
evening and overnight. Instability and low level shear (with upper
level support of a shortwave) should be supportive of severe wind
gusts with this complex.

With the multiple rounds of storms, heavy rain will also be a
concern.

Day

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 220 AM CDT Thu May 30 2024

Models suggest that the MCS pattern will continue into the weekend,
albeit with lower confidence (20-30% PoPs). These low rain chances
continue into next week through the end of the forecast period under
more or less zonal flow.

Temperatures start to gradually increase this weekend into early
next week as the upper ridge tries to nudge back into the area and
daytime precipitation chances diminish.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1012 PM CDT Wed May 29 2024

A complex of showers and thunderstorms are expected to move into
northwestern Oklahoma early Thursday and continue through much of
central and southern Oklahoma by afternoon. Gusty winds and hail
are possible with some storms. More storms are expected during the
evening in western Oklahoma. MVFR and IFR conditions are likely
in storms. East to southeast winds are expected outside of
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  64  78  63 /  40  80  70  20
Hobart OK         84  63  81  63 /  40  80  60  30
Wichita Falls TX  83  65  81  66 /  50  70  60  20
Gage OK           84  59  81  59 /  50  80  30  30
Ponca City OK     81  64  76  61 /  40  80  70  20
Durant OK         82  67  81  67 /  50  70  90  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...09
Hazardous weather outlook, May 30, 2:04 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
304 AM CDT Thu May 30 2024

OKZ004>048-050>052-TXZ083>090-310815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
304 AM CDT Thu May 30 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorm complexes will be making their way across northwest
Oklahoma and southwest Oklahoma and western north Texas this
morning. Damaging winds and heavy rain will be possible initially
with these storms before they make their way eastward across the
forecast area.

Another thunderstorm complex is expected to form late this afternoon
in the panhandles and will make its way east through Oklahoma and
north Texas through the evening and overnight hours. Severe storms
with damaging winds and heavy rain as the primary threats will be
possible with this activity.

.Flooding...
Heavy rain will be a concern as we get repeated bouts of
thunderstorms across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Additional thunderstorm chances are forecast through the weekend.
Lower thunderstorm chances continue into next week.

.Flooding...
Bouts of heavy rainfall over the next several days may result in
areas of flooding into the late week/weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 30, 2:29 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
329 AM CDT Thu May 30 2024

OKZ033>037-TXZ083>086-300915-
Harmon OK-Kiowa OK-Tillman OK-Greer OK-Jackson OK-Wichita TX-
Foard TX-Wilbarger TX-Hardeman TX-
329 AM CDT Thu May 30 2024

...A strong thunderstorm will impact portions of Jackson,
southwestern Kiowa, Tillman, Harmon, southeastern Greer, northwestern
Wichita, northern Foard, Wilbarger and Hardeman Counties through 415
AM CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Odell, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Vernon, Frederick, Mangum, Quanah, Hollis, Snyder, Tipton,
Blair, Chillicothe, Olustee, Eldorado, Mountain Park, Davidson,
Roosevelt, Manitou, Martha, Gould, Elmer, and Headrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3424 10004 3424 10001 3423 10000 3488 10000
      3492 9903 3441 9883 3398 9895 3402 10005
TIME...MOT...LOC 0828Z 255DEG 30KT 3436 9953

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MAD

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
May 30, 3:26 AM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.344, -99.940

Goodlett (GOOD) Mesonet observation.

Thunderstorm Wind, Foard

When
May 30, 8:52 AM CST
Where
Foard County, 11.68 mi SSW of Crowell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.820, -99.787

Relayed by 911 call center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184634, 1184633.